Discussions that mention amitriptyline

Pain Management board


Dear bass11,

I started using Elavil 10 mg in 1987 (during college) to help me sleep better. Frankly, I was naive to every type of medication, so I didn't take in much information the following day of classes! After a short while, I got used to it.

Several side effects I noticed were a completely dragged out feeling (as noted above), an extra dry mouth (that the doctor said to combat with hard candy), and...well, uh...the severe lack of diarrhea. OK, I can say it: I was often constipated. HOWEVER, I did sleep better and, therefore, FELT better over time.

As the years progressed and my pain problems presented themselves (and, naturally, increased), my current dosage escalated to 50 mg at bedtime. There was a time when my dosage was 75 mg. One time, my doctor changed the mg amount back to 50 mg when the Rx was phoned in for me. I think it was just an error--like someone looked too far back in my record or something. So, I've been back on the 50 mg tabs for several years now. It never seemed enough to haggle over. Now...it would be a radically different story if my dosage of Duragesic went from 75 mcg to 50 mcg!

As someone else stated earlier in the thread, going off of Xanax and Klonopin at the same time (and possibly "cold turkey") could easily cause the problems. It sure seems like you're going through a great deal of medical difficulties at one time!!! We are a group of people who understand this. Maybe someone "in the same boat" will read your initial post and offer you the best advice.

Elavil belongs to a class of medications called tricyclic antidepressants. IT IS IMPORTANT THAT YOU KNOW that these meds are frequently used for purposes other than depression! Various types of pain respond well to these meds. As well, it may take four to six weeks to realize many of the benefits these drugs have to offer. Please give Elavil (amitriptyline) enough time to work on your situation.

Keep us posted, bass11. While Elavil certainly is an old-school type of medication, we shouldn't discount it! One of the previous posts made that same point--that some of the older medicines are still very effective.

Sincerely,
Jon (Conductor [of the musical variety])